• Comprehensive Ophthalmology, Oculoplastics/Orbit

    Review of: Hearing dysfunction after treatment with teprotumumab for thyroid eye disease

    Sears C, Azad A, Amarikwa L, et al. American Journal of Ophthalmology, August 2022

    Investigators at a single center in the United States reviewed real-world patient data on otologic issues related to teprotumumab treatment for thyroid eye disease (TED).

    Study design

    This was a prospective, nonrandomized, observational case series featuring 27 consecutive patients with TED who were given ≥4 injections of teprotumumab between February 2020 and May 2021. Patients were evaluated for otologic symptoms (tinnitus, ear popping, ear fullness, plugging, and pressure, and hearing loss) after infusions 2, 4, and 8 and at the 6-month follow up visit; those who were found to have otologic symptoms were further examined with audiometry and patulous eustachian tube testing.

    Outcomes

    Twenty-two of the 27 patients noted subjective new or worsening otologic symptoms during the study. At the last follow-up visit (average 39.2 weeks after last infusion), 68% of patients had resolution of their otologic symptoms. Audiometry of the symptomatic patients showed decreased hearing thresholds. Five of the 6 patients who had baseline and either mid- or post-treatment audiometry met criteria for teprotumumab ototoxicity, and 2 of these patients required hearing aids.

    Limitations

    This study had a relatively small, heterogenous patient population with no control group. The ideal study would have a larger patient population, a control group, and pre-, intra-, and post-treatment audiometry. This would also allow for the identification of any pre-treatment risk factors.

    Clinical significance

    The systemic administration of teprotumumab results in insulin-like growth factor 1 (IGF-1) signaling inhibition throughout the body. IGF-1 plays a critical physiologic role in the ear. This study supports findings from earlier case reports of the concern for potentially irreversible otologic issues in patients treated with teprotumumab. This risk should be explicitly discussed with patients prior to treatment with teprotumumab, especially in those patients with baseline hearing loss. Baseline audiometry should be considered and intra- and post-treatment audiometry should be obtained in any patient with otologic complaints.